Algebra & Number Theory

On coproducts in varieties, quasivarieties and prevarieties

George Bergman

Full-text: Open access

Abstract

If the free algebra F on one generator in a variety V of algebras (in the sense of universal algebra) has a subalgebra free on two generators, must it also have a subalgebra free on three generators? In general, no; but yes if F generates the variety V.

Generalizing the argument, it is shown that if we are given an algebra and subalgebras, A0An, in a prevariety (S-closed class of algebras) P such that An generates P, and also subalgebras BiAi1 (0<in) such that for each i>0 the subalgebra of Ai1 generated by Ai and Bi is their coproduct in P, then the subalgebra of A generated by B1,,Bn is the coproduct in P of these algebras.

Some further results on coproducts are noted:

If P satisfies the amalgamation property, then one has the stronger “transitivity” statement, that if A has a finite family of subalgebras (Bi)iI such that the subalgebra of A generated by the Bi is their coproduct, and each Bi has a finite family of subalgebras (Cij)jJi with the same property, then the subalgebra of A generated by all the Cij is their coproduct.

For P a residually small prevariety or an arbitrary quasivariety, relationships are proved between the least number of algebras needed to generate P as a prevariety or quasivariety, and behavior of the coproduct operation in P.

It is shown by example that for B a subgroup of the group S= Sym(Ω) of all permutations of an infinite set Ω, the group S need not have a subgroup isomorphic over B to the coproduct with amalgamation SBS. But under various additional hypotheses on B, the question remains open.

Article information

Source
Algebra Number Theory, Volume 3, Number 8 (2009), 847-879.

Dates
Received: 10 June 2008
Revised: 23 November 2009
Accepted: 26 November 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513797499

Digital Object Identifier
doi:10.2140/ant.2009.3.847

Mathematical Reviews number (MathSciNet)
MR2587406

Zentralblatt MATH identifier
1194.08002

Subjects
Primary: 08B25: Products, amalgamated products, and other kinds of limits and colimits [See also 18A30] 08B26: Subdirect products and subdirect irreducibility 08C15: Quasivarieties
Secondary: 03C05: Equational classes, universal algebra [See also 08Axx, 08Bxx, 18C05] 08A60: Unary algebras 08B20: Free algebras 20M30: Representation of semigroups; actions of semigroups on sets

Keywords
coproduct of algebras in a variety or quasivariety or prevariety free algebra on $n$ generators containing a subalgebra free on more than $n$ generators amalgamation property number of algebras needed to generate a quasivariety or prevariety symmetric group on an infinite set

Citation

Bergman, George. On coproducts in varieties, quasivarieties and prevarieties. Algebra Number Theory 3 (2009), no. 8, 847--879. doi:10.2140/ant.2009.3.847. https://projecteuclid.org/euclid.ant/1513797499


Export citation

References

  • J. Adámek and L. Sousa, “On reflective subcategories of varieties”, J. Algebra 276:2 (2004), 685–705.
  • G. M. Bergman, “Some results on embeddings of algebras, after de Bruijn and McKenzie”, Indag. Math. $($N.S.$)$ 18:3 (2007), 349–403.
  • N. G. de Bruijn, “Embedding theorems for infinite groups”, Nederl. Akad. Wetensch. Proc. Ser. A. \bf60 = Indag. Math. 19 (1957), 560–569.
  • C. C. Chang and H. J. Keisler, Model theory, 3rd ed., Studies in Logic and the Foundations of Mathematics 73, North-Holland, Amsterdam, 1990. http://www.emis.de/cgi-bin/MATH-item?0697.03022Zbl 0697.03022
  • D. M. Clark, “Varieties with isomorphic free algebras”, Colloq. Math. 20 (1969), 181–187.
  • D. M. Clark and B. A. Davey, Natural dualities for the working algebraist, Cambridge Studies in Advanced Mathematics 57, Cambridge University Press, Cambridge, 1998.
  • P. M. Cohn, “Some remarks on the invariant basis property”, Topology 5 (1966), 215–228.
  • V. A. Gorbunov, Algebraic theory of quasivarieties, Siberian School of Algebra and Logic, Consultants Bureau, New York, 1998.
  • E. W. Kiss, L. Márki, P. Pr öhle, and W. Tholen, “Categorical algebraic properties. A compendium on amalgamation, congruence extension, epimorphisms, residual smallness, and injectivity”, Studia Sci. Math. Hungar. 18:1 (1982), 79–140.
  • L. G. Kovács and M. F. Newman, “Hanna Neumann's problems on varieties of groups”, pp. 417–431 in Proceedings of the Second International Conference on the Theory of Groups (Canberra 1973), edited by M. F. Newman., Lecture Notes in Math. 372, Springer, Berlin, 1974.
  • S. Mac Lane, Categories for the working mathematician, Graduate Texts in Mathematics 5, Springer, New York, 1971.
  • A. I. Mal'cev, “Several remarks on quasivarieties of algebraic systems”, Algebra i Logika Sem. 5:3 (1966), 3–9. In Russian.
  • R. N. McKenzie, G. F. McNulty, and W. F. Taylor, Algebras, lattices, varieties, I, Wadsworth & Brooks/Cole, Monterey, CA, 1987.
  • H. Neumann, Varieties of groups, Ergebnisse der Math. 37, Springer, New York, 1967.
  • S. Świerczkowski, “On isomorphic free algebras”, Fund. Math. 50 (1961), 35–44.
  • F. Wehrung, “Embedding coproducts of partition lattices”, Acta Sci. Math. $($Szeged$)$ 73:3-4 (2007), 429–443.
  • M. V. Zaĭtsev, “Embeddability of relatively free Lie algebras”, Uspekhi Mat. Nauk 47:4(286) (1992), 191–192. In Russian; translated in Russian Math. Surveys 47 (1992), 236-237.